Wisconsin, 2001

Flood and Damaging Winds in Wisconsin, August 9, 2001

August 9, 2001 · NWS MKX · 11 events in 9 counties and zones

Scattered clusters of thunderstorms, some severe, moved east-southeast through south-central and southeast Wisconsin during the late afternoon and early evening hours. They eventually merged into a line of storms as they moved into Racine and Kenosha Counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$125,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered clusters of thunderstorms, some severe, moved east-southeast through south-central and southeast Wisconsin during the late afternoon and early evening hours. They eventually merged into a line of storms as they moved into Racine and Kenosha Counties. Damaging straight-line winds, gusting to an estimated 50 to 56 knots (58 to 65 mph), toppled large trees and/or power lines and poles near Waldo (Sheboygan Co.), east of Spring Prairie (Walworth Co.), near Richmond (Walworth Co.), in the Burlington to Racine area (Racine Co.), around the city of Kenosha (Kenosha Co.), just northwest of Hartford (Washington Co.), from West Allis into Milwaukee (Milwaukee Co.), from the UW-Madison campus to the Capital Square in Madison (Dane Co.), in the city of Waukesha (Waukesha Co.), and in/near Orfordville (Rock Co.). One person was injured at the State Fair Park in West Allis when the powerful thunderstorm winds blew a fence onto that person's head. Two homes and several vehicles in the city of Milwaukee sustained tree damage. In Orfordville, two buildings were damaged by toppled trees. Utility companies reported that nearly 40,000 customers lost electrical power as the storms passed through, 19,000 of them in Milwaukee County alone. Very heavy rains of 1 to 2 inches accompanied the storms, resulting in urban flooding in the city of Milwaukee. Manhole covers popped in the city and there were reports of 6 inches of water covering some of the city's streets.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 9, 1:57 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 9, 1:57 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
257 PM CDT THU AUG 9 2001

FCST FOCUS ON PSBL SVR WX THIS EVE...THEN COOL DOWN AND RELIEF
FROM HOT SPELL.

CAPPED ATMOSPHERE OVR SRN WI AND MID LVL INVERSION HV POSTPONED ANY
CONVECTION OVR CWA THIS AFTN. BRISK SW WINDS CONT TO PUMP HOT AIR
INTO SRN WI AHD OF CDFNT. TSTM DVLPMNT XPCTD WITH WSHFT LN/LEADING
EDGE OF CDFNT AND POST-FRONTAL. SO WL LV MENTION OF SVR IN FCST INTO
THIS EVE. CERTAINLY HAS BEEN A VERY PECULIAR SYSTEM FOR SRN WI SO
FAR...WITH VERY HIGH CAPES...LI/S AND DEEP MOISTURE POOLING...BUT
NO STORMS.

CDFNT WILL BRING WELCOME RELIEF FROM HEAT AS WINDS SHFT TO NW AND
BEGIN HAULING IN THE DRIER AND COOLER AIR. HV GONE WITH MIX OF NGM
AND ETA TEMP GUID FOR FCST FRI-SAT. HIGH MOVES IN AND BRINGS WINDS
ARD TO THE NE-E FRI-FRI NGT.

XTNDD FCST...PREVIOUS CDFNT BRINGING PRECIP INTO CWA APPEARS TO WASH
OUT NOW WITH STGST DYNAMICS REMAINING WELL N. HV GONE TO MORE OF A
DRY LOOK BUT WITH MODERATE TEMPS.

.MKX...NONE

In the hours before

Special weather statement, Aug 9, 3:29 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
429 PM CDT THU AUG 9 2001

WIZ051-052-058>060-064>066-070>072-092215-
DODGE-FOND DU LAC-JEFFERSON-KENOSHA-MILWAUKEE-OZAUKEE-RACINE-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
429 PM CDT THU AUG 9 2001

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST WISCONSIN UNTIL 9 PM...

SCATTERED THUNDERSTORMS ARE BEGINNING TO DEVELOP ALONG A STRONG COLD
FRONT FROM SHEBOYGAN COUNTY TO DODGE COUNTY...AND INTO SOUTH CENTRAL
WISCONSIN. THE THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD
ALONG THE FRONT AS IT MOVES SOUTHEASTWARD...WITH SOME SEVERE
THUNDERSTORMS POSSIBLE.

SEVERE WINDS TO 70 MPH...HAIL TO 2 INCHES IN DIAMETER...AND DANGEROUS
LIGHTNING ARE POSSIBLE WITH A FEW OF THE STORMS. NO SEVERE WEATHER
HAS BEEN REPORTED THUS FAR.

WIZ046-047-056-057-062-063-067>069-092215-
COLUMBIA-DANE-GREEN-GREEN LAKE-IOWA-LAFAYETTE-MARQUETTE-ROCK-SAUK-
429 PM CDT THU AUG 9 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF SOUTH CENTRAL WISCONSIN
UNTIL 9 PM...

SCATTERED THUNDERSTORMS ARE BEGINNING TO DEVELOP ALONG A STRONG COLD
FRONT FROM WESTERN DODGE COUTNY TO LAFAYETTE COUNTY. THE
THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD ALONG THE
FRONT...WITH SOME SEVERE THUNDERSTORMS POSSIBLE. SEVERE WINDS TO 70
MPH...HAIL TO 2 INCHES IN DIAMETER...AND DANGEROUS LIGHTNING ARE
POSSIBLE WITH A FEW OF THE STORMS.

ONE STORM NEAR SOUTH WAYNE IN SOUTHWEST LAFAYETTE COUNTY...WILL
MOVE EAST ALONG THE WISCONSIN ILLINOIS BORDER...AND REACH ABOUT 11
MILES WEST OF BELOIT BY 5 PM. THIS STORM IS NOT SEVERE AT THIS
MOMENT. BRIEF HEAVY RAIN WILL ACCOMPANY THE STORM.

SAUK...IOWA AND LAFAYETTE COUNTIES ARE NOT IN THE WATCH.

The radar

The Milwaukee radar (KMKX), 89 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Sheboygan

When
August 9, 4:05 PM CST
Where
Sheboygan County, 2 mi S of Waldo
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
43.633, -87.950

Thunderstorm Wind, Dane

When
August 9, 4:25 PM CST to 4:30 PM CST
Where
Dane County, Madison
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
43.067, -89.417

Thunderstorm Wind, Washington

When
August 9, 4:30 PM CST to 6:15 PM CST
Where
Washington County, 1 mi NW of Hartford
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
43.333, -88.400

Thunderstorm Wind, Rock

When
August 9, 4:30 PM CST
Where
Rock County, Orfordville
Measured
52 kt (60 mph)
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
42.633, -89.250

Thunderstorm Wind, Waukesha

When
August 9, 4:40 PM CST
Where
Waukesha County, Waukesha
Measured
52 kt (60 mph)
Reported by
NEWSPAPER
Coordinates
43.017, -88.217

Thunderstorm Wind, Milwaukee

When
August 9, 4:50 PM CST to 5:15 PM CST
Where
Milwaukee County, West Allis
Measured
52 kt (60 mph)
Injuries
1 direct, 0 indirect
Property damage
$75,000
Reported by
AMATEUR RADIO
Coordinates
43.000, -87.967

Flood, Milwaukee

When
August 9, 5:00 PM CST to 6:30 PM CST
Where
Milwaukee County, Milwaukee
Reported by
NEWSPAPER
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Thunderstorm Wind, Walworth

When
August 9, 5:28 PM CST
Where
Walworth County, Richmond
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
42.717, -88.733

Thunderstorm Wind, Walworth

When
August 9, 5:55 PM CST
Where
Walworth County, 3 mi E of Spring Prairie
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
42.683, -88.333

Thunderstorm Wind, Racine

When
August 9, 6:00 PM CST to 6:10 PM CST
Where
Racine County, Burlington
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
42.667, -88.267

Thunderstorm Wind, Kenosha

When
August 9, 6:15 PM CST
Where
Kenosha County, Kenosha
Measured
52 kt (60 mph)
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
42.583, -87.833

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266737, 5266829, 5266827, 5266830, 5266831, 5266828, 5266832, 5266738, 5266739, 5266825, 5266826.